South Dakota, 2016

Damaging Wind in South Dakota, July 3, 2016

July 3, 2016 · NWS UNR · 1 event in 1 county or zone

A late evening thunderstorm produced a wind gust of 61 mph east of Cactus Flat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A late evening thunderstorm produced a wind gust of 61 mph east of Cactus Flat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 10:21 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 3, 10:21 PM MST, 1 hour 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1121 PM MDT SUN JUL 3 2016

.UPDATE...
Issued at 825 PM MDT Sun Jul 3 2016

Secondary shortwave bringing showers and isolated thunderstorms
to northeast Wyoming this evening. RAP/HRRR bring this activity
across western South Dakota overnight. Have updated forecast to
keep isolated showers/thunderstorms after midnight east of the
Black Hills.

&&

.SHORT TERM...(This Evening Through Monday Night)
Issued at 138 PM MDT Sun Jul 3 2016

In general, the upper flow will be mostly zonal and relatively
fast the next several days with embedded short-wave troughs
affecting the northern Plains on a daily basis. This will lead to
daily chances of thunderstorms, along with temperatures near to a
little above average. Models are in reasonably good agreement with
the synoptic evolution over at least the next few days.

The latest satellite and surface observations revealed a short-wave
trough moving across the northern Plains with a surface trough
across western SD. Thunderstorms were developing along this
feature over the eastern BLKHLS where MLCAPE was around 1000 J/kg
and 0-6km bulk shear vectors were around 30 kt. Expect to see a
few severe storms as this system translates across western SD
through early evening.

Water vapor images also revealed another short-wave over south-
western MT, and this feature will move across northeastern WY later
this evening and overnight. Thunderstorms should occur with this as
low-level theta-E and warm advection develop, especially from north-
eastern WY into west-central SD. This also could result in an
isolated severe storm.

On Monday a 90-kt 300-mb jet is progged to move across MT and into
western ND, with a short-wave trough moving to central MT by late in
the day. Thunderstorm activity should be at a minimum during the day
over the CWA as weak subsidence and drying of the boundary layer
occur in the wake of tonight's trough passage.

By Monday night the right-rear quadrant of the 90-kt jet streak will
bring large-scale ascent to the CWA -- especially northwestern areas
-- as an associated short-wave trough moves through MT. Strong 700-
mb warm advection of 1 C/hr also is progged, with a corresponding
increase in theta-E advection. This should result in a decent area
of thunderstorms moving across the central/northern CWA overnight,
with a nontrivial threat of severe hail given 0-6km bulk shear
vectors of 35-50 kt. Have increased PoPs somewhat for this given
good model agreement.

.LONG TERM...(Tuesday Through Sunday)
Issued at 138 PM MDT Sun Jul 3 2016

Zonal flow aloft on Tuesday will transition to southwest flow by
Wednesday as an upper low moves into the northern Rockies. This
will bring scattered thunderstorms Wednesday and Thursday, with a
potential severe event on Wednesday. There may be somewhat of a
lull on Friday, but then another trough is progged to dig into the
Pacific Northwest for the weekend, possibly leading to another
round of unsettled weather. Temperatures will be near to above
average Tuesday with highs in the 90s to the east of the Black
Hills, but then temperatures will then drop back closer to average
for the rest of the week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1120 PM MDT Sun Jul 3 2016

(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 825 PM MDT Sun Jul 3 2016

showers thunderstorms over western South Dakota will continue to
move east overnight, with MVFR ceilings/IFR visibility with the
heavier precipitation. VFR conditions expected Monday morning into
early Monday afternoon. Thunderstorms possible again Monday
afternoon into Monday evening.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

Update...7
SHORT TERM...Bunkers
LONG TERM...26
AVIATION...7
Hazardous weather outlook, Jul 3, 3:17 AM MST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
417 AM MDT SUN JUL 3 2016

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-041400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
417 AM MDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...ESPECIALLY
OVER FAR WESTERN SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL BRING NEAR DAILY CHANCES OF SHOWERS
AND THUNDERSTORMS. ISOLATED SEVERE STORMS ARE POSSIBLE...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ046-047-049-041400-
MELLETTE-TODD-TRIPP-
517 AM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL BRING NEAR DAILY CHANCES OF
SHOWERS AND THUNDERSTORMS. ISOLATED SEVERE STORMS ARE
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 3, 5:36 PM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT SUN JUL 3 2016

SDZ042-040100-
OGLALA LAKOTA SD-
636 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OGLALA LAKOTA
COUNTY UNTIL 700 PM MDT...

AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SOUTHWESTERN BADLANDS NATIONAL PARK...OR 35 MILES NORTH OF PINE
RIDGE... MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKYFORD AND SOUTHERN BADLANDS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4347 10275 4368 10258 4357 10230 4336 10250
TIME...MOT...LOC 0036Z 307DEG 19KT 4354 10258

TRIMARCHI
Special weather statement, Jul 3, 6:01 PM MST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT SUN JUL 3 2016

SDZ042-040130-
OGLALA LAKOTA SD-
701 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLALA LAKOTA COUNTY
UNTIL 730 PM MDT...

AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHARPS CORNER...OR 23 MILES NORTH OF PINE RIDGE...MOVING SOUTHEAST AT
35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORCUPINE...MANDERSON AND SHARPS CORNER.

LAT...LON 4336 10266 4347 10247 4322 10214 4312 10246
TIME...MOT...LOC 0101Z 320DEG 31KT 4336 10250

CARSTENS
Local storm report, Jul 3, 7:12 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
812 PM MDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             PORCUPINE               43.23N 102.33W
07/03/2016  E1.75 INCH       OGLALA LAKOTA      SD   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

AWARD
Local storm report, Jul 3, 7:13 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             4 W DOWNTOWN RAPID CITY 44.09N 103.30W
07/03/2016  E1.75 INCH       PENNINGTON         SD   PUBLIC

1243 PM     FLOOD            1 SW DOWNTOWN RAPID CIT 44.06N 103.26W
07/03/2016                   PENNINGTON         SD   NWS EMPLOYEE

            ESTIMATE 1 TO 2 FEET OF WATER ON JACKSON BLVD

0101 PM     HAIL             5 SW DOWNTOWN RAPID CIT 44.02N 103.29W
07/03/2016  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

0103 PM     HAIL             5 SW DOWNTOWN RAPID CIT 44.03N 103.30W
07/03/2016  M1.25 INCH       PENNINGTON         SD   COCORAHS

0104 PM     HAIL             4 S DOWNTOWN RAPID CITY 44.02N 103.24W
07/03/2016  M1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

0240 PM     HAIL             1 ESE DOWNTOWN RAPID CI 44.08N 103.21W
07/03/2016  E1.00 INCH       PENNINGTON         SD   NWS OFFICE

0254 PM     HAIL             5 SW DOWNTOWN RAPID CIT 44.03N 103.30W
07/03/2016  M0.88 INCH       PENNINGTON         SD   COCORAHS

0315 PM     HAIL             6 SE PIEDMONT           44.17N 103.30W
07/03/2016  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

            A FEW THE SIZE OF GOLF BALLS TO START. OTHERWISE LESS
            THAN PENNY SIZE.

0415 PM     HAIL             1 E HERMOSA             43.84N 103.17W
07/03/2016  E1.00 INCH       CUSTER             SD   PUBLIC

0425 PM     HAIL             HERMOSA                 43.84N 103.19W
07/03/2016  E1.50 INCH       CUSTER             SD   PUBLIC

0443 PM     HAIL             5 N CHANCE              45.48N 102.27W
07/03/2016  E1.00 INCH       PERKINS            SD   PUBLIC

0500 PM     HAIL             10 S FOLSOM             43.69N 102.84W
07/03/2016  E0.75 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL COMPLETELY COVERED THE GROUND ABOUT AN INCH DEEP.
            MOSTLY PEA SIZE WITH FEW PENNY SIZE.

0520 PM     TSTM WND GST     MEADOW                  45.53N 102.22W
07/03/2016  E70 MPH          PERKINS            SD   TRAINED SPOTTER

            60 TO 70 MPH WIND GUSTS

0520 PM     HAIL             MEADOW                  45.53N 102.22W
07/03/2016  E0.70 INCH       PERKINS            SD   TRAINED SPOTTER

            60 TO 70 MPH WIND GUSTS

0540 PM     HAIL             8 ESE MEADOW            45.47N 102.07W
07/03/2016  M1.00 INCH       PERKINS            SD   TRAINED SPOTTER

0542 PM     HAIL             5 ESE MEADOW            45.51N 102.12W
07/03/2016  E1.00 INCH       PERKINS            SD   PUBLIC

0542 PM     TSTM WND GST     5 ESE MEADOW            45.51N 102.12W
07/03/2016  E60 MPH          PERKINS            SD   PUBLIC

0730 PM     HAIL             PORCUPINE               43.23N 102.33W
07/03/2016  E1.75 INCH       OGLALA LAKOTA      SD   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

AWARD
Special weather statement, Jul 3, 8:15 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT SUN JUL 3 2016

SDZ012-024-025-072-073-040415-
NORTHERN FOOT HILLS SD-BUTTE SD-SOUTHERN MEADE CO PLAINS SD-
STURGIS/PIEDMONT FOOT HILLS SD-NORTHERN BLACK HILLS SD-
915 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHWESTERN
BUTTE AND CENTRAL LAWRENCE COUNTIES UNTIL 1015 PM MDT...

AT 914 PM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF BELLE FOURCHE TO SPEARFISH
CANYON. MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPEARFISH...STURGIS...BELLE FOURCHE...LEAD...DEADWOOD...WHITEWOOD...
NEWELL...NISLAND...SAINT ONGE...VALE...CENTRAL CITY...FRUITDALE...
BROWNSVILLE...TILFORD...GALENA...CHEYENNE CROSSING...
SPEARFISH CANYON...BEAR BUTTE STATE PARK...
BELLE FOURCHE RESERVOIR AND TERRY PEAK.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 4
AND 43.

LAT...LON 4488 10326 4425 10335 4428 10400 4487 10396
TIME...MOT...LOC 0314Z 277DEG 24KT 4479 10387 4432 10393

CARSTENS
Special weather statement, Jul 3, 10:52 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 PM MDT SUN JUL 3 2016

SDZ031-032-042-043-040645-
PENNINGTON CO PLAINS SD-OGLALA LAKOTA SD-HAAKON SD-JACKSON SD-
1152 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLALA LAKOTA...
CENTRAL JACKSON...SOUTHEASTERN PENNINGTON AND SOUTHWESTERN HAAKON
COUNTIES UNTIL 1245 AM MDT...

AT 1152 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CREIGHTON TO 9
MILES SOUTH OF PINNACLES RANGER STATION. MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILIP...KADOKA...WALL...WANBLEE...INTERIOR...QUINN...GRINDSTONE...
CEDAR PASS...CREIGHTON...CACTUS FLAT...COTTONWOOD...
MINUTEMAN MISSILE SITE...MINUTEMAN MISSILE SILO...
PINNACLES RANGER STATION AND NORTHEASTERN BADLANDS NATIONAL PARK.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 104
AND 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4366 10232 4423 10238 4426 10236 4424 10140
      4350 10133
TIME...MOT...LOC 0552Z 277DEG 31KT 4418 10229 4373 10225

CARSTENS

The radar

The Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 3, 11:23 PM MST
Where
Jackson County, 4 mi E of Cactus Flats
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.830, -101.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642511.